Palpitations during extraction

by Wanda Jo
(Jacksonville, Florida )

Is it normal to have palpitations during dental visit, or after I got the shot?

Reply:

Hi Wanda Jo, It is not exactly normal because it doesn't always occur but is not unusual to get heart palpitations or feel like your heart is racing after a dental injection.

This occurs because there is epinephrine in most dental anesthetics.

Epinephrine is the same as the hormone adrenaline. You've probably heard of an adrenaline rush or the fight or flight response that occurs when you are startled or afraid. It's your body's way of giving you a boost of energy in order to protect yourself or others.

A very small amount of epinephrine is added to most anesthetics because it is a vasoconstrictor and slows the blood flow in the area thus helping the anesthetic to last longer. An added benefit is less bleeding in surgeries or extractions if an anesthetic with epinephrine is used.

If you had heart palpitations once after a dental injection it doesn't necessarily mean you will get them again.

Heart palpitations or feeling nervous, anxious or cold are side effects of the epinephrine. These effects are not usually dangerous for you but if they are severe enough to make you uncomfortable or if your physician says you shouldn't have epinephrine, you should ask your dentist to use an anesthetic without epinephrine.

Thanks for writing,
~Shelly

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Dental Questions and Answers.

Still Need Some Advice?  Submit Your Question for a Personal Reply